Alert archive / Michigan / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 28, NWS Marquette, MI
NWS Marquette, MI issued this severe thunderstorm warning at Jun 13, 2002, 4:46 PM EDT for Houghton County, Michigan. It was in force for 14 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 13, 2002, 4:46 PM EDT (20:46 UTC)
- Expired
- Jun 13, 2002, 5:00 PM EDT
- In force
- 14 min
- Issued by
- NWS Marquette, MI
- Area
- Whole counties
County Houghton County, MI
The radar
The Marquette radar (KMQT), 98 km from the middle of the area, began a volume at 20:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 8.8 hours before the alert went out and 283 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 771 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- -51 m²/s²
- 0-3 km storm-relative helicity
- 196 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KMQT 132039 SVRMQT MIC061-132100- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MARQUETTE MI 437 PM EDT THU JUN 13 2002 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN HOUGHTON COUNTY IN WESTERN UPPER MICHIGAN * UNTIL 500 PM EDT * AT 434 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 7 MILES NORTH OF KENTON...OR ABOUT 24 MILES SOUTHWEST OF BARAGA. THE STORM WAS MOVING NORTHEAST AT 25 MILES AN HOUR. * THE SEVERE THUNDERSTORM WILL BE NEAR... ECHO LAKE AT 445 PM EDT REMAIN INDOORS AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. THIS STORM IS CAPABLE OF PRODUCING HAIL UP TO ONE INCH IN DIAMETER. HAIL OF THIS SIZE CAN DAMAGE WINDOWS...ALUMINUM SIDING...AND VEHICLES WHEN ACCOMPANIED BY STRONG WIND GUSTS. NNNN KC WWW.CRH.NOAA.GOV/MQT/
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 4:00 PM EDT, 46 minutes earlier.
Area forecast discussion, Jun 13, 4:00 PM EDT, 46 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MARQUETTE MI 400 PM EDT THU JUN 13 2002 COOL AND UNSETTLED WX PATTERN IN STORE FOR THE UPPER PENINSULA INTO EARLY NEXT WEEK. MAIN FORECAST ISSUES WILL BE TEMPS AND PCPN CHANCES...INCLUDING MENTIONS OF THUNDER. MODELS CONTINUE TO SHOW SLOWER MOVING SYSTEM OVER THIS PERIOD...SO FORECAST WILL REFLECT THIS. UPPER LOW NOW SWIRLING OVER CENTRAL MN AND MOVING SLOWLY SEWD. SFC TROF EXTENDING FROM UNDER THE UPPER LOW TO THE LOWER OHIO VALLEY. COOL AIR ALOFT COMBINED WITH SHORTWAVE ENERGY PUSHING INTO WEST CENTRAL WI RESPONSIBLE FOR TS DEVELOPMENT FROM WRN WI TO EXTREME WRN U.P. A FEW SHRA/TS HAVE DEVELOPED IN CENTRAL AND EAST PARTS DUE TO DIURNAL HEATING...TEMPS FROM KIMT TO KERY 70-75F BY 14Z. AS UPPER LOW DROPS SEWD...EXPECT PCPN COVERAGE TO INCREASE THRU THE EVENING. WITH SPEED MAX AND CAPE VALUES NR 1000 J/KG...WILL KEEP MENTION OF TS GOING THROUGH EVENING IN ALL ZONES. FOCUS OF THE CONVECTION WILL BE WEST AND SOUTH...BUT CANNOT RULE OUT TS ELSEWHERE...ESPECIALLY CONSIDERING CURRENT SATELLITE PIX. 850-500MB Q-VECTOR CONVERGENCE...UPPER DIFFLUENCE AND ISENTROPIC LIFT MOST IMPRESSIVE EAST HALF TONIGHT. PWATS ABOVE .75 INCHES AS WELL. SHOULD SEE WIDESPREAD RAIN TAKING SHAPE EAST...WITH NUMEROUS SHRA BECOMING LESS SO WEST OVERNIGHT. UPPER FORCING W/ CYCLONIC LOW LEVEL FLOW CONTINUES THROUGH FRIDAY EASTERN ZONES AS SFC LOW DEEPENS OVER THE EASTERN LAKES. WILL KEEP CATEGORICAL POPS GOING EAST AND SCT POPS WEST AS DRIER ADVECTS INTO THE AREA. COOL AIR ALOFT WILL AID IN SHRA/TS DURING AFTERNOON IN THE WEST. ONCE AGAIN...THIS SLOWER MODEL TREND BECOMING MORE CONVINCING WITH EACH RUN. FRIDAY NIGHT...LIKELY POPS CONTINUE IN THE EAST WITH PERSISTENT UPPER DIFFLUENCE...Q-VECTOR CONVERGENCE AND PWATS EXCEEDING .75 INCHES. SFC LOW DEEPENS FURTHER AS SYSTEM BECOMES VERTICALLY STACKED. SHORTWAVE RIDGING IN WEST (LESS APPARENT ON NEWEST MODEL RUNS) WITH DRIER AIR SHOULD HELP TO END PCPN FOR A SHORT TIME THERE. ON SATURDAY...CONTINUED COOL AIR ALOFT (H5 TEMPS NR -20C) WILL KICK OFF DIURNAL SHOWERS...AND WILL INCLUDE FEW TS AS K-INDICES AND LAPSE RATES WOULD SUGGEST. SFC GRADIENT TIGHTENS FURTHER FOR A BRISK N/NW WIND OFF OF LAKE SUPERIOR. THIS WHILE 1000-500MB THICKNESSES DROP TO 549DM. UPPER AND SFC LOWS PERSIST OVER THE EASTERN LAKES. WHAT HAPPENED TO SUMMER? WILL KEEP SHOWERS AND FEW AFTERNOON TS GOING FOR SUNDAY AS LONGWAVE TROUGH CONTINUES...AND COOL AIR ALOFT IS ACTUALLY REINFORCED BY TROUGH CURRENTLY NEAR GREAT SLAVE LAKE. H5 TEMPS AGAIN DOWN TO -20C OR SO. IN THE EXTENDED...SHRA PERSIST INTO MONDAY...BUT WILL NOT MENTION TS AS AIRMASS NOT QUITE AS UNSTABLE. MODELS AND ENSEMBLES AGREE IN FINALLY EXITING THE UPPER LOW TUESDAY FOR A DRY DAY. SFC HIGH BUILDS AND TEMPS SHOULD BE A LITTLE WARMER...BUT WILL LIKELY BE LAKE BREEZES AS GRADIENT IS NON-EXISTENT. WAA ADVECTION WITH INCREASING S WIND ON WEDNESDAY WILL PUSH TEMPS BACK ABOVE OR NEAR NORMAL...EXCEPT THE NORTHERN LAKE MICHIGAN COAST. SHORT REPRIEVE ENDS THURSDAY AS NEXT PACIFIC TROUGH BRINGS CHANCE OF SHRA/TS...THOUGH WITH ZONAL FLOW TEMPS SHOULD BE NEAR SEASONAL INTO END OF THE WEEK. COORDINATED WITH APX...THANKS. .MQT...NONE. JKL
In the hours before
Special weather statement, Jun 13, 12:20 PM EDT, 4 hours 26 minutes before
MIZ006>007-011>014-132200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MARQUETTE MI 1220 PM EDT THU JUN 13 2002 ...HAZARDOUS WEATHER POTENTIAL STATEMENT FOR WEST AND CENTRAL UPPER MICHIGAN... AS AN UPPER LEVEL LOW PRESSURE SYSTEM OVER MINNESOTA DRIFTS SLOWLY TOWARD UPPER MICHIGAN...SCATTERED SHOWERS WILL CONTINUE TO DEVELOP ACROSS WEST AND CENTRAL UPPER MICHIGAN. ISOLATED THUNDERSTORMS ARE ALSO POSSIBLE...MAINLY WEST OF A LINE FROM MARQUETTE TO MENOMINEE. BETWEEN 3 PM AND 9 PM...SOME OF THE STRONGER STORMS SOUTH OF A LINE FROM ONTONAGON TO POWERS MAY PRODUCE HAIL UP TO THREE-QUARTERS OF AN INCH. ANY THUNDERSTORMS THAT DEVELOP WILL MOVE NORTHEAST AT 20 MPH. ALL THUNDERSTORMS PRODUCE DEADLY LIGHTNING. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA SOURCE FOR THE LATEST WEATHER INFORMATION. JLB
The office that day
Everything else NWS Marquette, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 13, 4:39 PM EDT | Severe Thunderstorm Warning | MQT | Houghton | 21 min |
| Jun 13, 4:52 PM EDT | Severe Thunderstorm Warning | MQT | Baraga, Houghton | 53 min |
| Jun 13, 5:15 PM EDT | Severe Thunderstorm Warning | MQT | Dickinson, Marquette | 60 min |
| Jun 13, 5:43 PM EDT | Severe Thunderstorm Warning | MQT | Baraga | 62 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.